Manchester

Boy, 13, critical after 'taking ecstasy'

Timperley Metrolink Station Image copyright Google streetview
Image caption Police were called to the Metrolink station in Timperley after reports a boy there had become unwell

A 13-year-old boy is in a critical condition after taking an unknown drug, thought to be ecstasy.

The teenager was discovered when officers from Greater Manchester Police (GMP) were called to Timperley Metro station at 16:30 BST.

He was taken to hospital where he remains in a critical but stable condition.

GMP believe he may have taken MDMA or ecstasy but are still working to establish the facts.

Last month, three 12-year-old girls were taken to hospital after taking ecstasy in Salford, Greater Manchester.

Insp John Cave from GMP said of the incident in Timperley: "It is very early stages... the boy is very poorly and we want to urge anyone who may have also taken the drug to get checked out at hospital as soon as possible.

"It is critical that young people understand the implications of taking drugs and would urge that they think twice before doing so.

"People taking these drugs don't know what they contain or the effect they will have - it's not worth the risk of ending up in hospital or even losing a life.

"If anyone is in possession of these drugs I would urge them to hand them in to the police, a chemist or other medical practitioner immediately, and if you have taken any themselves that they go to hospital as a precaution."

GMP has urged anyone who may have information about how the boy came to fall ill to call the police on 101.

How does ecstasy affect your body?

Michelle Roberts, BBC News online health editor

Ecstasy, or MDMA, is an illegal synthetic drug that people take to feel energised and euphoric.

The effects usually kick in after about half an hour and take a few hours to wear off.

A big problem with ecstasy is that the tablets are rarely pure - they can be cut with other substances and cause nasty side effects.

If a child takes ecstasy they will be getting a large dose relative to the size of their body, which is more risky.

Ecstasy affects how well the body is able to regulate temperature and this increases the risk of over-heating and dehydration.

Anyone with a heart condition, epilepsy or asthma can have a very dangerous reaction to the drug.

There have been numerous deaths involving ecstasy.

More on this story